Low testosterone can be a cause of depression, but this is rarely the case. Most people who are treated for depression have their testosterone, thyroid function, blood glucose, and vitamin / mineral levels checked before starting on anti-depressants. The vast majority of cases of depression are not caused by these things.
I'm not trying to play Dr. here. I am only speaking from MY experience. Over the last 6-7 yrs. my MD. has prescribed Prozac,Zoloft, Buspar,Wellbutrin,Effexor,Lexapro,Cymbalta, with no results. I just started testosterone replacement in the last 4 weeks. All I am saying is that I am starting to feel much better, and I hope it continues as it usually takes 4-6 weeks to bring your testosterone levels back to normal levels. It just seems to work for me.
I'm sorry. I wasn't trying to imply that you were playing doctor. I teach statistics, so when I saw "direct correlation," it sounded a little too definitive. Low testosterone can definitely cause depression, and it is something that should be ruled out before beginning treatment. I'm glad that you are having success with the replacement therapy (especially after having no success with the antidepressants). I hope you continue to see improvement.
True there is a correlation between low testosterone and depression. I have read some study summaries that showed testosterone replacement has helped relieve symptoms of depression. Keep in mind, if your testosterone is below 300 (total) you are going to have symptoms of depression, this is in part because of the general nature of depression symptoms. Low testosterone is a health condition that needs to be dealt with and to often doctors throw anti-depression meds as a first line of defense. I was offered anti-depression meds from my primary, who knows very little about testosterone levels, as most do. I would strongly suggest getting your Testosterone into a normal range FOR YOUR AGE before trying anti-depression meds. ++I'm not a Dr.++
Thank you for your comments. As I stated in an earlier post I have already tried about 7 different anti-depressants with zero results. I felt better after my 3-4 testosterone injection (1ml per wk) than all the anti-depressants that I have tried over the yrs. I just hope it continues.(my total testosterone level was 195--free testosterone was 2.10) Both were very low for my age. (54 yr. old male)
im in the same boat battled for years and years with anxiety and depression i finally found out last year my testosterone levels are at that of a 70 yr old im 32 not good... My prob is i cant start my replacement therapy until we get pregnant as its next to impossible and unsafe when on testosterone
This is an older posting but thought I would interject. For the past 10 years or so I have been dealing with some level of depression. Going to the doctor several times being on Zoloft a few times and a few other meds. Never seeming to work but really making me feel like I'm in a fog.
Flash forward 10 years now where me and the doc are discussing things at my last physical. Low and behold my T level was around 130. Now after 5 injections I haven't had any depression or blue days for almost 6 weeks now. I stopped taking the anti-depressents long ago but just makes me wonder all those years I may have had low T and never knew it.
Not only do I not have depression but my libido is up and sleeping better too. I would love for it to get me more energy to actually get into a workout routine. I still feel like being a couch potato but maybe after years of being down it'll take a while!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.